Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 61, NWS Tallahassee, FL

May 22, 2001Mitchell County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 22, 2001, 4:30 PM EDT for Mitchell County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 22, 2001, 4:30 PM EDT (20:30 UTC)
Expired
May 22, 2001, 5:00 PM EDT
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mitchell County, GA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 222031
SVRTLH

GAC205-222100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 PM EDT TUE MAY 22 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MITCHELL COUNTY IN GEORGIA

* UNTIL 500 PM EDT...

* AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  BRANCHVILLE...OR ABOUT 7 MILES SOUTHWEST OF CAMILLA...MOVING EAST
  AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 500 PM EDT...
  MITCHELL CO AIRPORT...BRANCHVILLE...
  CAMILLA...PELHAM...

THE MAIN THREAT FROM THIS STORM I&S LARGE HAIL.

LAT...LON 3126 8440 3108 8437 3113 8403 3140 8406

.END

7-TREXLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:08 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 22, 3:08 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT TUE MAY 22 2001

FORECAST CHALLENGE -- TIMING AND STRENGTH OF ONGOING CONVECTION.

--CURRENTLY--
WILL KEEP SYNOPSIS SHORT ON ACCOUNT OF RECENTLY ISSUED SVR TSTM
WATCH FOR MOST OF OUR GA ZONES. COLD FRONT ALREADY ENTERING OUR AL
ZONES WITH MUCH DRIER AIR UPSTREAM. STRONG MID/UPPER JET IS ROUNDING
THE SE QUAD OF A DEEPENING UPPER LOW CENTERED OVER NRN MN. BEST DEEP
LAYER SHEAR THUS REMAINS N OF OUR CWFA...BUT INSTABILITY IS QUITE
STRONG IN OUR AREA AHEAD OF THE FRONT. LATEST RADAR SHOWS BEST
COVERAGE OF CONVECTION CURRENTLY OVER OUR GA ZONES ALONG PRE-FRONTAL
TROUGH...WITH SECONDARY LINE FORMING OVER OUR WRN ZONES ALONG ACTUAL
FRONT.

--FORECAST--
WILL WAIT UNTIL ZONE ISSUANCE TIME TO DETERMINE EXTENT AND AMOUNT OF
LEFTOVER POPS FOR OUR ZONES. MODELS EXIT COLD FRONT FROM OUR SE
ZONES EARLY WEDNESDAY MORNING. WEDNESDAY AND THURSDAY SHOULD BE
QUITE DRY WITH TEMPERATURES SLIGHTLY BELOW NORMAL.

FIRE WEATHER - SIGNIFICANTLY DRIER AIR WILL REQUIRE A RED FLAG
WARNING FOR OUR FL ZONES WED AFTERNOON.

MARINE - NO SIGNIFICANT DEVIATIONS FROM CURRENT PACKAGE ARE PLANNED.
WINDS AND SEAS SHOULD STAY BELOW SCEC CONDITIONS THROUGH THE PERIOD.

EXTENDED (FRIDAY THROUGH TUESDAY) - A VORT LOBE ROTATING AROUND BASE
OF DEEP STACKED CUTOFF LOW OVER THE MIDWEST IS PROGGED TO PUSH
ANOTHER COLD FRONT S INTO THE CWA FRIDAY...AND THIS BOUNDARY IS THEN
FORECASTED TO STALL JUST S OF THE CWFA SATURDAY. PROXIMITY OF LOW
WILL ALLOW UNSEASONABLY COOL TEMPERATURES AND UNSETTLED CONDITIONS
WITH CYCLONIC FLOW ALOFT TO PERSIST UNTIL TUESDAY...WHEN UPPER LOW
SHOULD OPEN AND EJECT E OF AREA. CONSENSUS AMONG THE MEDIUM RANGE
MODELS IS SURPRISINGLY GOOD CONSIDERING THE INHERENT UNCERTAINTY
WITH FORECASTING CUTOFF FEATURES.

PRELIMINARY NUMBERS...
TLH 061/086 057/086 2000
PFN 064/081 064/079 3000
DHN 057/082 061/083 1000
ABY 058/083 059/085 3000
VLD 061/084 058/086 2000

.TLH...
AL...NONE.
GA...SVR TSTM WATCH #275 UNTIL 8 PM EDT FOR SOUTH-CENTRAL AND
PART OF SW GA.
FL...RED FLAG WRNG ALL ZONES WED AFTN.

TJT

In the hours before

Special weather statement, May 22, 2:28 PM EDT, 2 hours 2 minutes before
GAZ125>131-143>148-155>161-230000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
228 PM EDT TUE MAY 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHWEST AND SOUTH CENTRAL GEORGIA...EFFECTIVE UNTIL 800 PM EDT
TUESDAY EVENING.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA....CLAY...MILLER...SEMINOLE...CALHOUN...BAKER...DECATUR...
DOUGHERTY...MITCHELL...GRADY...LEE...WORTH...COLQUITT...THOMAS...
TURNER...TIFT...COOK...BROOKS...BEN HILL...IRWIN...BERRIEN...LANIER...
AND LOWNDES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD
Special weather statement, May 22, 2:40 PM EDT, 1 hour 50 minutes before
GAZ125>131-143>148-155>161-230000-

SPECIAL WEATHER STATEMENT...CORRECTED TO REMOVE CALHOUN COUNTY...
NATIONAL WEATHER SERVICE TALLAHASSEE FL
240 PM EDT TUE MAY 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHWEST AND SOUTH CENTRAL GEORGIA...EFFECTIVE UNTIL 800 PM EDT
TUESDAY EVENING.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA....CLAY...MILLER...SEMINOLE...BAKER...DECATUR...DOUGHERTY..
.MITCHELL...GRADY...LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT..
.COOK...BROOKS...BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS /IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.